Alert archive / Wyoming / Special Weather Statements in 2017

Special Weather Statement, NWS Cheyenne, WY

May 28, 2017

NWS Cheyenne, WY issued this special weather statement at May 28, 2017, 6:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 6:21 PM MDT (00:21 UTC)
Expired
May 28, 2017, 6:45 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY

The radar

The Riverton/Lander radar (KRIW), 163 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS85 KCYS 290021
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
621 PM MDT SUN MAY 28 2017
 
WYZ104-290045-
Ferris/Seminoe/Shirley Mountains WY-
621 PM MDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 645
PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alcova, or 37 miles southwest of Casper, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Carbon
County.

LAT...LON 4243 10668 4228 10654 4217 10685 4243 10694
TIME...MOT...LOC 0021Z 335DEG 19KT 4243 10683 

$$

Mazur

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 28, 5:37 PM MDT, 44 minutes earlier.

Area forecast discussion, May 28, 5:37 PM MDT, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
537 PM MDT Sun May 28 2017

.UPDATE...
Issued at 537 PM MDT Sun May 28 2017

Issued a quick update to raise PoPs a bit across the northern
Nebraska Panhandle for line of showers and thunderstorms moving
southward along a cold pool out of the Black Hills area. We may
get some gusts to near 55 mph with that line as it moves southward
into Nebraska, however higher resolution models weaken it as we
cross over into evening and loss of instability.

&&

.SHORT TERM...(This evening through Tuesday Night)
Issued at 158 PM MDT Sun May 28 2017

The threat for small hail and gusty winds from stronger storms
will continue through the early evening across northern zones.
Currently, the best environment for strong storms is across the
northern Nebraska Panhandle where LAPS analysis shows CAPE values
of 750-1000 J/kg and bulk shear of around 30 kts. Definitely looks
like the current storm skirting Chadron is capable of producing
some small hail. Deep boundary layers and unidirectional
northwesterly llvl flow will be conducive for gusty winds. Have
scattered showers/tstms continuing through around 03Z, mainly over
the northern half of the CWA. Weak front will move southward into
Colorado overnight.

The focus for convective activity will shift southward to areas
near the Colorado Border on Monday. Weak northerly winds during
the morning will shift to easterly by the early aftn, with upslope
and convergence increasing along the southern Laramie Range. Have
generally chance PoPs from Laramie to Cheyenne. Although midlvl
northwesterly flow is not particularly strong, still cannot rule
out a stronger storm right along the Colorado Border, although
better instability is shown over northern Colorado. Storm activity
on Tuesday will likely be more limited with only a slight chance
of storms along the southern Laramie Range as instability is
rather limited. Highs will warm around 5 degrees on Tuesday, back
to near normal for the end of May.

.LONG TERM...(Wednesday through Sunday)
Issued at 158 PM MDT Sun May 28 2017

Upper ridging will be building over the central and northern
Rockies through Thursday. Moisture return will be on the increase
Wednesday over the plains east of the Laramie Range. A weak
shortwave will pass over the top of ridge on Wednesday afternoon
which may serve to spark a few thunderstorms especially off the
higher terrain. Model MLCAPE to near 1000 J/kg late Wednesday so
would not be surprised to see a stronger storm or two. Low level
E'ly flow topped by 30kt W'ly flow aloft may help provide modest
shear as well. Ridging builds almost directly over head on
Thursday with 700mb temps topping out at around 12C. Could see
temps well into the 80s over the plains Thursday afternoon so
trended temps up just a bit. Weak front moves through Friday with
chances for showers and thunderstorms in the afternoon especially
east. Models then diverge with the EC rebuilding significant
ridging aloft for the weekend while the GFS is further west and
weaker with the ridge, allowing weak disturbances to track across
in the northwest flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM MDT Sun May 28 2017

Scattered showers and isolated thunderstorms moving southeast
across the region, with potential for sudden gusts to around 40
kts for Chadron and Alliance where stronger storms will be moving
through the very early evening hours. These are fairly high based
convective cells, so ceilings and visibilities not expected to
drop to IFR as they pass through. Otherwise expecting most of the
showers and isolated storms to diminish in coverage and intensity
by 03Z with VFR expected overnight.

&&

.FIRE WEATHER...
Issued at 158 PM MDT Sun May 28 2017

No fire weather concerns through the middle of next week.
Temperatures will warm to above normal by Wednesday and
Thursday, with minimum afternoon humidity values falling
to 15-25 percent over portions of southeast Wyoming.
However, winds will be relatively light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JG
SHORT TERM...ZF
LONG TERM...DEL
AVIATION...JG
FIRE WEATHER...ZF
Hazardous weather outlook, May 28, 2:32 PM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
232 PM MDT Sun May 28 2017

WYZ101>119-292045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
232 PM MDT Sun May 28 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered showers and thunderstorms are expected to
continue late this afternoon before diminishing late this evening.
The strongest storms may produce small hail and gusty winds. No
severe weather is expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widely scattered thunderstorms are expected each afternoon from
Monday through Wednesday. Widespread severe weather is not
expected.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-292045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
232 PM MDT Sun May 28 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered to scattered showers and thunderstorms are
expected to continue late this afternoon before diminishing late
this evening. The strongest storms may produce hail up to dime
size and gusty winds. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 2:56 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT SUN MAY 28 2017

NEZ002-282130-
Dawes NE-
256 PM MDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chadron, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chadron and Chadron Airport.

LAT...LON 4288 10317 4300 10303 4300 10292 4291 10279
      4279 10279 4278 10277 4254 10278
TIME...MOT...LOC 2055Z 319DEG 32KT 4294 10301

Levin
Special weather statement, May 28, 4:01 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT Sun May 28 2017

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-118-119-290000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk,
Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Cheyenne,
and Pine Bluffs
401 PM MDT Sun May 28 2017

Scattered showers and thunderstorms will continue to track
southeast across the plains of southeast Wyoming and the western
Nebraska Panhandle this afternoon. A few storms may produce brief
moderate rainfall, small hail up to the size of peas, and gusty
winds of 40 to 50 mph. Expect this activity to diminish with
sunset.
Special weather statement, May 28, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
621 PM MDT SUN MAY 28 2017

WYZ104-290045-
Ferris/Seminoe/Shirley Mountains WY-
621 PM MDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 645
PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alcova, or 37 miles southwest of Casper, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Carbon
County.

LAT...LON 4243 10668 4228 10654 4217 10685 4243 10694
TIME...MOT...LOC 0021Z 335DEG 19KT 4243 10683

Mazur

Nearby

Special Weather Statements in Wyoming, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.